North Carolina, 2026

Drought in North Carolina, March 1 to 2, 2026

March 1 to 2, 2026 · NWS MHX · 9 events in 9 counties and zones

Severe (D2) drought conditions were in place across most if not all of Pitt, Greene, Lenoir, northern Craven, Inland Onslow, Coastal Onslow, Jones, Washington, and Beaufort Counties for the beginning of March according to the US Drought Monitor.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Severe (D2) drought conditions were in place across most if not all of Pitt, Greene, Lenoir, northern Craven, Inland Onslow, Coastal Onslow, Jones, Washington, and Beaufort Counties for the beginning of March according to the US Drought Monitor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Feb 28, 10:05 PM EST, 1 hour 55 minutes earlier. Its key messages:

  • 1) A quick moving cold front will bring a chance for scattered showers Sunday evening. 2) Rain chances return Monday evening through Tuesday with shortwaves moving through aloft. 3) Warming trend Tuesday through the end of the week with well-above normal high temperatures. 4) Patchy dense fog will be possible tonight. Marine...Marginal SCA conditions possible over far outer coastal waters Cape to Cape through this evening. Widespread SCA conditions expected Sunday night with the potential for Gales on Monday.
Area forecast discussion, Feb 28, 10:05 PM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1005 PM EST Sat Feb 28 2026

.WHAT HAS CHANGED...
Fog threat continues to increase tonight and patchy dense fog
remains possible, mainly after midnight.

&&

.KEY MESSAGES...
1) A quick moving cold front will bring a chance for scattered
showers Sunday evening.

2) Rain chances return Monday evening through Tuesday with
shortwaves moving through aloft.

3) Warming trend Tuesday through the end of the week with well-above
normal high temperatures.

4) Patchy dense fog will be possible tonight.

Marine...Marginal SCA conditions possible over far outer coastal
waters Cape to Cape through this evening. Widespread SCA conditions
expected Sunday night with the potential for Gales on Monday.

&&

.DISCUSSION...
KEY MESSAGE 1...There will be quite the temperature gradient
tomorrow with inland areas reaching the low to mid 70s while the
Outer Banks will max out in the mid 50s. A quick moving cold front
will drop south across the area tomorrow night. Strong forcing and
higher PWATs (~1") along the front will support the potential for a
few showers, so 15-30% PoPs have been added to the forecast.

KEY MESSAGE 2...CAA behind Sunday night's front will keep
temperatures significantly cooler on Monday with highs in the mid
40s to low 50s. A few shortwaves will move through late Monday and
into Tuesday and bring the next chance for scattered light showers
across the area.

KEY MESSAGE 3...Upper ridging will move in on Tuesday and start a
warming trend that will last through the rest of the week. On
Tuesday, highs will range from the low/mid 60s inland to mid 50s/low
60s at the beaches. By Friday and Saturday, temperatures will range
from the low 80s inland to low 60s at the beaches. Given the sharp
temperature contrast between the cold waters and warm land, there's
potential for a few isolated showers to develop along any
river/sound/sea breezes in the afternoons.

KEY MESSAGE 4...Skies remain clear, and winds have become calm
across ENC this evening. In addition to that, ample low level
moisture remains in place after the previous days rain which
has resulted in patchy ground fog developing across portions of
ENC. Expect fog to continue to expand and potentially become
thick at times with visibilities of less than a mile possible
with the greatest threat coming after midnight tonight. Biggest
challenge will be how widespread this fog gets, but current
thinking is that areas along and east of Hwy 17 have the
greatest chance at seeing dense fog.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Currently seeing widespread VFR conditions across ENC this
evening as any left over cloud cover from the departing
front is now offshore. High pressure should continue to build
overhead tonight before quickly exiting off the coast Sun
morning allowing for light and variable to calm winds across the
region with the overall flow regime eventually flipping around
to become more SW to W'rly by day break Sun remaining at or
below 5 kts into Sun afternoon. Good radiational cooling under
clear skies, calm winds, and residual moist low-levels should
allow for reduced VIS to return in BR/FG mainly around and after
04-06Z tonight. Fog/BR should gradually develop across the
NE'rn zones and then spread south along and east of Hwy 17
tonight with a lower threat for fog across TAF sites and areas
west of Hwy 17. As a result have kept IFR vis in at EWN with a
tempo group of IFR vis at OAJ as these terminals and points east
have the best shot at seeing reduced vis. Have MVFR vis noted
at PGV/ISO and areas west as these locations have a lower threat
for fog tonight. Either way, expect to see patchy fog develop
after 04Z potentially becoming more widespread and dense at
times overnight with fog remaining in place until about 13/14Z
Sun before dissipating. VFR returns once fog dissipates Sun
morning. Front begins to sweep across ENC from N-S Sun
afternoon from about 18-21Z and beyond resulting in a quick
shift in wind direction from SW/W to NW/NE starting from north
to south between 20Z Sun and 00Z Mon with showers potentially
following after 00Z Mon.

Outlook: A cold front is forecast to move south through ENC on
late SUN with a notable northerly wind shift. A few SHRA or
TSRA may accompany this front, although not all guidance show
this potential. Behind the front, a weak weather system is
forecast to move through the area early next week, and this
system should provide the next chance for sub-VFR conditions
across ENC.

&&

.MARINE...
Latest obs show northerly winds at 10-20 kt with 3-4 ft seas.
There's potential for some 5-6 ft seas along the outer coastal
waters between the capes through this evening, but these conditions
are expected to be brief and isolated, so a SCA has not been issued.
Tomorrow will have good boating conditions until the evening when a
strong cold front will drop south across the area and bring a strong
surge of northeasterly winds. After sunset, SCA winds will develop
across the northern waters, expand southward through the overnight
hours, and increase to 20-25 kt with gusts to 25-30 kt. Northeast
winds will continue to increase on Monday, peaking in the afternoon
at 20-30 kt with gusts to 25-35 kt. The Pamlico Sound and the
coastal waters south of Cape Hatteras have the best chance at seeing
Gale force gusts on Monday. Seas will build in response, increasing
to 6-8 ft Monday night and 6-11 ft on Monday (highest near the Gulf
Stream waters). Winds will relax Monday night, but seas will be slow
to subside and may not drop below 6 ft until Tuesday/Tuesday night.

Therefore, SCAs have been issued for the Pamlico Sound and all
coastal waters starting Sunday night. Given that the Gale force
gusts are more than 36 hours out, strictly SCAs have been issued at
this time but will likely need to be upgraded to a Gale Watch with
the next cycle.

Outlook: After headlines drop on Tuesday, the rest of the week
should have good boating conditions with winds and seas remaining
sub-SCA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 7 PM Sunday to 1 AM EST Tuesday for
     AMZ135.
     Small Craft Advisory from 7 PM Sunday to 7 PM EST Tuesday for
     AMZ150.
     Small Craft Advisory from 7 PM Sunday to 6 AM EST Wednesday
     for AMZ152-154.
     Small Craft Advisory from 7 PM Sunday to 1 AM EST Wednesday
     for AMZ156-158.

&&

DISCUSSION...RCF/OJC
AVIATION...CEB/RCF
MARINE...OJC
Hazardous weather outlook, Feb 28, 4:05 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
405 PM EST Sat Feb 28 2026

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-012115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
405 PM EST Sat Feb 28 2026

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Fog development is expected tonight and could potentially become
dense, reducing visibility to less than 1 mile at times.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday morning, fog could potentially become dense, reducing
visibility to less than 1 mile at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Coastal Onslow

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Coastal Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Severe drought conditions were noted across almost all of coastal Onslow County from March first to March third.

Drought, Beaufort

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Beaufort forecast zone
Reported by
Drought Monitor
Coordinates
35.486, -76.845 (the zone’s center; the record gives no point)

Severe drought conditions were noted across almost all of Beaufort County from March first to March third.

Drought, Greene

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Greene forecast zone
Reported by
Drought Monitor
Coordinates
35.485, -77.676 (the zone’s center; the record gives no point)

Severe drought conditions were noted across all of Greene County from March first through March third.

Drought, Inland Onslow

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Inland Onslow forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -77.393 (the zone’s center; the record gives no point)

Severe drought conditions were noted across almost all of inland Onslow County from March first to March third.

Drought, Jones

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
35.022, -77.355 (the zone’s center; the record gives no point)

Severe drought conditions were noted across almost all of Jones County from March fist through March third.

Drought, Lenoir

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Lenoir forecast zone
Reported by
Drought Monitor
Coordinates
35.239, -77.641 (the zone’s center; the record gives no point)

Severe drought conditions were noted across all of Lenoir County from March first through March third.

Drought, Northern Craven

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Northern Craven forecast zone
Reported by
Drought Monitor
Coordinates
35.117, -77.083 (the zone’s center; the record gives no point)

Severe drought conditions were noted across almost all of northern Craven County from March first through March third.

Drought, Pitt

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Pitt forecast zone
Reported by
Drought Monitor
Coordinates
35.594, -77.375 (the zone’s center; the record gives no point)

Severe drought conditions were noted across all of Pitt County from March first through March third.

Drought, Washington

When
March 1, 12:00 AM EST to March 2, 11:59 PM EST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -76.569 (the zone’s center; the record gives no point)

Severe drought conditions were noted across about half of Washington County from March first through March third.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2026Every state in 2026This day in weather historyWarnings in North Carolina, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1318255, 1318256, 1318257, 1318258, 1318259, 1318260, 1318261, 1318262, 1318263.